Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Nashville, TN

June 3, 1996Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 3, 1996, 7:40 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1996, 7:40 PM CDT (00:40 UTC)
Expired
Jun 3, 1996, 8:30 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:00 PM CDTThunderstorm Wind 50Northern Sections, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 040040
SVRBNA
TNC111-165-040130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT MON JUN 3 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...MACON COUNTY...SUMNER COUNTY
 
AT 739 PM CDT A SEVERE THUNDERSTORM WAS LOCATED BETWEEN PORTLAND AND
WESTMORELAND MOVING EAST AT 30 MPH. THE STORM WILL LIKELY PRODUCE LARGE
HAIL AND WIND GUSTS AROUND 60 MPH. THE STORM WAS MOVING TOWARDS
WESTMORELANDD AND LAFAYETTE.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEVADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:42 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 3, 1:42 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON JUN 3 1996

SFC BNDRY NR MEM ERY THIS AFTN IN DIFFUSNG STAGE AS NXT CDFNT CURRNTLY
IN IL-MO PROGGD TO TAKE NRLY SAME POSITN BY 12Z TUE AND THEN WRK SLOLY
ACRS FA BY 00Z WED.  UPR TROF AXIS TO STAY PUT SENDG BITS OF ENERGY
TNGT THRU TUE NGT.  AVBLTY OF MSTR AGAIN QUESTN.  MNRH IN THE 50% RANGE
THIS AFTN W/MST RESIDG IN THE LO-LVLS.  INDCTNS ARE THAT THE LO-LVLS
WILL ALSO DRY OUT THRU 36 HRS.  XPCT ANYTHING THAT DVLPS THIS AFTN/TNGT
WILL BE ISOLD AT BST WITH LTL IF ANY XPCTD THRU PDS 2/3.  PD 4 PRESENTS
SOME DIFFERENCES.  AVN PICKG-UP ON POOL ON DEEP MSTR WHICH IT EVENTUALLY
SWEEPS ACRS FA.  NGM/ETA PITTG DRIER SCENERIO.  LO-LVL FLO AGAIN TO TAP
GULF MSTR WED AND BASD ON MOVMT OF UPR FEATURES AND POSITN OF SFC BNDRY
...BLV SML POPS IN ORDR FOR NOW.  NXT RUN MAY MESH LTL BETTR.

               BNA 57/79/57/82 2113

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningOHXDavidson49 min
Jun 3, 7:16 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry44 min
Jun 3, 7:36 PM CDTSevere Thunderstorm WarningOHXWilson39 min
Jun 3, 7:55 PM CDTSevere Thunderstorm WarningOHXDavidson35 min
Jun 3, 8:16 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson44 min
Jun 3, 8:16 PM CDTSevere Thunderstorm WarningOHXWilson44 min
Jun 3, 8:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
Jun 3, 8:49 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith41 min
Jun 3, 9:42 PM CDTSevere Thunderstorm WarningOHXPickett33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.